Alabama, 2002

Heat in Alabama, September 10, 2002

September 10, 2002 · NWS BMX · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 10, 12:21 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 10, 12:21 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
121 PM CDT TUE SEP 10 2002

TOUGH TEMPERATURE FORECAST THIS PACKAGE.  MODELS SHOW COLD FRONT
PUSHING INTO NORTHERN ALABAMA TOMORROW MORNING...THEN MOVING
THROUGH THE STATE DURING THE DAY.  EXACT TIMING COULD AFFECT
AFTERNOON HIGHS SIGNIFICANTLY.

WILL FOLLOW PERSISTENCE FOR LOWS TONIGHT.

MODEL THICKNESS VALUES ACTUALLY SHOWING TEMPERATURES MAY BE WARMER
THAN TODAY OVER SOUTHERN SECTIONS OF THE FORECAST AREA.  WITH
READINGS THIS AFTERNOON ALREADY IN THE MID 90S...EXPECT A FEW AREAS
COULD GET REAL CLOSE TO HUNDRED TOMORROW AFTERNOON.  THIS WILL
PROBABLY BREAK A FEW RECORDS.  WILL WORD MY SOUTHERN ZONES AS 95 TO
100. FRONT EXPECTED TO PASS THROUGH SOUTHERN ALABAMA AFTER THE TIME
OF MAX HEATING.

CENTRAL ZONES SHOULD HAVE FRONT PASSING AROUND THE TIME OF MAX
HEATING.  EXPECT TEMPERATURES TO REACH TODAYS VALUES OVER MOST
AREAS.

TRICKY PART IS OVER NORTHERN SECTIONS WHERE FRONTAL PASSAGE SHOULD
OCCUR BEFORE THE TIME OF MAX HEATING...THUS MAKING TOMORROWS HIGHS
ACTUALLY LOWER THAN TODAYS.  WILL PROBABLY GO 85 TO 90 OVER
EXTREME NORTHERN TENNESSEE VALLEY ZONES...WITH NEAR 90 WORDED
SOUTHERN TENNESSEE VALLEY.

COOLER AND MORE REFRESHING TEMPERATURES ON TAP THROUGH THE REMAINDER
OF THE WEEK.

NO POPS EXPECTED AS THE FRONT SHOULD PUSH THROUGH DRY.

PRELIMS FOLLOW:

HSV 064/091 061/084 060 0000
BHM 067/096 067/085 065 0000
MGM 068/099 068/089 066 0000

.BHM...NONE.

73

In the hours before

Special weather statement, Sep 10, 12:00 PM CST, 3 hours before
ALZ001>050-102000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE SEP 10 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON OR TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Colbert

When
September 10, 3:00 PM CST
Where
Colbert forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The high temperature observed at the Muscle Shoals Municipal Airport was 97 degrees. This temperature established a new record high.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315747.